Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Key West, FL

April 11, 2020Monroe County, Florida

NWS Key West, FL issued this severe thunderstorm warning at Apr 11, 2020, 5:40 PM EDT for Monroe County, Florida. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2020, 5:40 PM EDT (21:40 UTC)
Expired
Apr 11, 2020, 6:11 PM EDT
In force
31 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Monroe County, FL

The radar

The Miami radar (KAMX), 38 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:04 PM EDTHAIL 0.52 Ene Jewfish Creek Bri, FLA TRAINED SPOTTER REPORTED HAIL HALF AN INCH IN DIAMETER NEAR THE INTERSECTION OF CR-905 AND NORTH OCEAN DRIVE IN NORTH KEY LARGO AROUND 604 PM EDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WUUS52 KKEY 112140
SVRKEY
FLC087-112230-
/O.NEW.KKEY.SV.W.0001.200411T2140Z-200411T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Key West FL
540 PM EDT Sat Apr 11 2020

The National Weather Service in Key West has issued a

* Severe Thunderstorm Warning for...
  Upper Keys in Monroe County in Florida...

* Until 630 PM EDT..

* At 540 PM EDT, a severe thunderstorm was located near Jewfish Creek
  Bridge, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jewfish Creek Bridge, Key Largo, Ocean Reef, Route 1/card Sound,
  Route 1/card Sound Road Split and North Key Largo.

This includes US 1 between mile markers 105 and 112. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2512 8037 2523 8049 2524 8048 2523 8047
      2526 8044 2525 8044 2526 8043 2523 8038
      2529 8039 2529 8032 2532 8029 2533 8030
      2533 8027 2534 8028 2535 8026 2534 8025
      2533 8026 2532 8025
TIME...MOT...LOC 2140Z 316DEG 18KT 2526 8044 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

CLR
1 follow-up statement
335 
WWUS52 KKEY 112211
SVSKEY

Severe Weather Statement
National Weather Service Key West FL
611 PM EDT Sat Apr 11 2020

FLC087-112221-
/O.CAN.KKEY.SV.W.0001.000000T0000Z-200411T2230Z/
Upper Keys in Monroe FL-
611 PM EDT Sat Apr 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR UPPER KEYS IN MONROE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 2512 8037 2523 8049 2524 8048 2523 8047
      2526 8044 2525 8044 2526 8043 2523 8038
      2529 8039 2529 8032 2532 8029 2533 8030
      2533 8027 2534 8028 2535 8026 2534 8025
      2533 8026 2532 8025
TIME...MOT...LOC 2210Z 316DEG 18KT 2515 8032 

$$

CLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:47 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Apr 11, 3:47 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Key West FL
347 PM EDT Sat Apr 11 2020

.DISCUSSION...
A weak cold front continues to slowly move across our area this
afternoon. Most if not all of our observations show a wind now
from the northeast behind this front. A few showers and isolated
thunderstorms developed this afternoon due to boundary collisions,
courtesy of seabreezes over the mainland. One such isolated
thunderstorm moves southeast and brush the Upper Keys. Since then
no further activity has been detected that poses an immediate
threat to the Upper Keys. Elsewhere, a weak cloudline attempted to
develop over the Middle and Lower Keys. A low level inversion as
indicated on this morning's 12Z sounding is to thank or blame for
the lack of vertical development within this cloudline. Meanwhile,
surface observations reveal temperatures in the mid 80s with dew
points in the lower to mid 70s and winds light from the northeast
and east.

.SHORT TERM (Tonight through Monday night)...
High pressure that was over the Carolinas this morning is emerging
over the western Atlantic. This will help to transition our winds
more towards the east and southeast overnight tonight. As we go
into Sunday, a new surface low will develop in the Central Plains
and move into the mid Mississippi River Valley. This combined with
the high still present in the Atlantic, will serve to tighten the
gradient across the Gulf of Mexico. As a result, winds will
increase Sunday into early Monday. Thereafter, the gradient will
slacken as the low pulls into the northeast US. Have kept 10
percent PoPs for Monday night as low level moisture pools.
The warmest temperatures thus far will occur starting Monday with
daytime highs peaking near 90 degrees. Overnight lows will fall
only to around 80 degrees. Extra precautions will need to be taken
if heading outdoors. Plenty of water should be kept on hand.

&&

.LONG TERM (Tuesday through Friday night)...
Near record highs will be possible through Wednesday as daytime
highs will peak near 90 degrees both days. Overnight lows will
fail to fall much below 80 degrees if at all. Slim rain chances
10-20 percent will return Wednesday night and continue through the
remainder of the forecast period. Other than that, there won't be
any airmass changes expected. As such even after Wednesday,
daytime highs will be in the mid to upper 80s with overnight lows
in the mid 70s to upper 70s.

&&

.MARINE...
No watches, warnings, or advisories are currently in effect. Winds
are generally from the northeast and east under 10 knots. High
pressure is emerging off the Carolina coast and moving east. This
will clock winds around to the east and southeast and freshen
slightly into the gentle to moderate range tonight. A low pressure
system will deepen as it migrates from the Central Plains into the
mid Mississippi River Valley on Sunday. This will lead further
freshening of breezes into the moderate to fresh range. Small
craft conditions are possible, mainly for the Florida Straits.
Winds slacken by Monday afternoon back to gentle to moderate range
through Wednesday.

&&

.AVIATION...
VFR conditions will prevail through the afternoon and evening.
That being said, a weak cloud line remains over the island
terminals and at times has produced brief MVFR CIGs. This cloud
line will dissipate with the loss of daytime heating by late
afternoon. Light and variable winds will become more easterly as
high pressure continues to move out over the Atlantic from the SE
US. Winds strengthen during the day on Sunday, with winds
sustained near 15 knots and gusts around 20 knots from the
southeast.

&&

.CLIMATE...
In 1933, the daily record high temperature of 89F was recorded in
Key West. Temperature records date back to 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  80  88  81  88 / -  0 0 0
Marathon  81  90  82  91 / -  0 0 0

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...LIW
Aviation/Nowcasts....LIW
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 5:22 AM EDT, 12 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
522 AM EDT Sat Apr 11 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-120930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
522 AM EDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory may be required for portions of the coastal
waters of the Florida Keys beginning as early as Sunday afternoon
and continuing through Monday morning.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

WLC

In the hours before

Special weather statement, Apr 11, 2:10 PM EDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Key West FL
210 PM EDT Sat Apr 11 2020

FLZ076-111845-
Monroe Upper Keys FL-
210 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
245 PM EDT...

At 209 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm near Turkey Point, moving southeast at 15 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Card Sound Road, Ocean Reef and North Key Largo.

LAT...LON 2528 8025 2518 8031 2519 8031 2527 8038
      2529 8039 2528 8036 2529 8034 2528 8033
      2532 8029 2533 8030 2533 8027 2534 8028
      2535 8027 2535 8026 2534 8025 2533 8026
      2532 8025
TIME...MOT...LOC 1809Z 321DEG 12KT 2535 8034

LIW
Special weather statement, Apr 11, 5:01 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Key West FL
501 PM EDT Sat Apr 11 2020

FLZ076-112200-
Monroe Upper Keys FL-
501 PM EDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
600 PM EDT...

At 459 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm over Everglades National Park, or near Homestead
General Airport, moving southeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Ocean Reef and North Key Largo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2528 8025 2517 8032 2525 8045 2526 8044
      2525 8044 2526 8043 2523 8038 2529 8039
      2528 8036 2529 8034 2528 8033 2532 8029
      2533 8030 2533 8027 2535 8027 2535 8026
      2534 8025 2533 8026
TIME...MOT...LOC 2059Z 298DEG 17KT 2541 8058

CLR

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:10 PM EDTSpecial Weather StatementKEYMiami-Dade35 min
Apr 11, 5:01 PM EDTSpecial Weather StatementKEYMiami-Dade59 min
Apr 11, 5:05 PM EDTSpecial Marine WarningKEY55 min
Apr 11, 5:32 PM EDTSpecial Marine WarningKEY28 min
Apr 11, 5:56 PM EDTSpecial Marine WarningKEY26 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.